Benzodiazepines are known to lead to dependency quickly and have numerous side effects. Long-term use is not recommended. However, if there is a long-term prescription, the goal should be to end therapy with these tranquilizers. However, discontinuation could have unexpected consequences, as US researchers reported in JAMA Network Open.
In a registry study, patients who discontinued benzodiazepines after long-term therapy had an increased risk for death in the following 12 months. Whether there is a causal relationship between discontinuation of therapy and increased mortality rate or whether it is just the temporal coincidence of two phenomena cannot be answered by the study.
Risks Are Downplayed
“Under no circumstances should it be concluded from the results of this study that it is appropriate to continue long-term benzodiazepine therapy,” warned Dirk Wedekind, MD, head of the Addiction Medicine Department the University Medical Center Göttingen’s Department of Psychiatry and Psychotherapy in Germany, in response to inquiries from Medscape Medical News. “Long-term use of benzodiazepines is associated with risks that, in my opinion, are downplayed in this study,” he said.
In addition to rapid tolerance development and associated dependency, benzodiazepines carry the risk for various physical, psychological, and cognitive side effects. Sedation, daytime drowsiness, and sleepiness with impaired attention and reaction time, muscle weakness, lethargy, ataxia, confusion, depression, and dizziness are frequent. The risk of falls is significantly increased. A connection with the onset of Alzheimer’s dementia is also frequently discussed.
“Only in individual cases, when other drug strategies are not an option at all, is it indicated to treat with benzodiazepines long-term. Otherwise, these substances, as useful as they are acutely, must be discontinued after a few weeks,” Wedekind emphasized.
The US Food and Drug Administration and German professional associations strictly advocate that benzodiazepines not be used as permanent medication. However, long-term therapy is “often medical reality,” said Wedekind. “There are also many patients in Germany with long-term prescriptions that are not appropriate.”
The Federal Joint Committee has greatly restricted the ability to prescribe at the expense of statutory health insurance funds. A prescription is only possible for short-term therapy. “Therefore, the prescription of benzodiazepines on a private prescription in Germany is enormously high,” said Wedekind.
Benzodiazepine Dependence Unnoticed
Estimates suggest that there are 1.2-1.5 million people with benzodiazepine dependence in Germany. “The number of benzodiazepine-dependent individuals whose addiction was induced by medical prescription over too long a period is estimated to be about half as high as that of alcohol-dependent individuals in Germany. This is a relevant problem that is little discussed, also because a patient taking benzodiazepines permanently does not appear intoxicated when handled,” said Wedekind.
For their registry study, Donovan T. Maust, MD, of the Department of Psychiatry at the University of Michigan in Ann Arbor, and his colleagues relied on US health insurance data for more than 350,000 patients who underwent long-term medically prescribed therapy with benzodiazepines. If patients did not refill a prescription for the tranquilizers within 31 consecutive days within 6 months, this was considered the termination of therapy.
How to Discontinue?
There was no evidence about the circumstances under which the medication was terminated, however. “These medications must be tapered slowly to avoid causing severe withdrawal symptoms, which can lead to impaired consciousness, confusion, and delirium. Abrupt discontinuation of long-term, even low-dose benzodiazepine therapy is a health risk, which understandably would be associated with increased mortality and would be a medical error,” said Wedekind.
The research group at the University of Michigan reported that the mortality risk of insured individuals who discontinued benzodiazepine therapy was 1.6 times higher in the following year than in those who continued therapy. Whether the patients were simultaneously treated with opioids did not play a role. The absolute increase in risk was 2.1% without and 2.4% with concurrent opioid use.
“People who take sedatives such as benzodiazepines for the long term are also much more likely to take high-potency pain medications such as opioids,” said Wedekind.
Suicide Attempts and Overdoses
The researchers observed comparable increases in risk for other endpoints such as nonfatal overdoses, suicide attempts or self-inflicted injuries, suicidal ideation, and treatments in an emergency department.
Given the increased risks for overdoses and mortality associated with the prescription of benzodiazepines, especially when prescribed concurrently with opioids, the researchers assumed that discontinuing the sedatives would be associated with a reduction in mortality risk. This hypothesis was not confirmed.
Rather, the study suggests that discontinuing benzodiazepine therapy in patients who have been prescribed them long term is associated with unforeseen risks. Efforts to promote the discontinuation of these medications should carefully weigh the potential risks of discontinuation against the continuation of treatment, wrote Maust and his colleagues.
“Simply continuing to prescribe benzodiazepines cannot, of course, be a medical standard,” said Wedekind. It is important to identify patients with long-term use or dependence on benzodiazepines and refer them to qualified medical treatment.
Withdrawal effects may emerge if detoxification is not slow enough. Or patients may resort to other sedative substances such as cannabis or alcohol after stopping benzodiazepines, the US authors wrote.
“Therefore, these patients need qualified detoxification and rehabilitation therapy in a suitable institution,” said Wedekind. This detoxification must last long enough for patients with long-term use, because “the longer and higher the dosage, the longer and more problematic the detoxification process.”
This story was translated from the Medscape German edition using several editorial tools, including AI, as part of the process. Human editors reviewed this content before publication.
Source link : https://www.medscape.com/viewarticle/higher-risk-death-after-benzodiazepine-discontinuation-2024a100031r?src=rss
Publish date : 2024-02-13 05:16:03
Copyright for syndicated content belongs to the linked Source.